Maine, 2023Flash Flooding in Maine, September 13 to 20, 2023
September 13 to 20, 2023 · NWS GYX · 4 events in 1 county or zone
A slow moving cold front accompanied by anomalously moist airmass produced scattered showers and thunderstorms on the afternoon of the 13th. This heavy rain fell over nearly saturated ground resulting in areas of road damage in interior sections of Maine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front accompanied by anomalously moist airmass produced scattered showers and thunderstorms on the afternoon of the 13th. This heavy rain fell over nearly saturated ground resulting in areas of road damage in interior sections of Maine. Localized flash flooding occurred in southern Franklin County Maine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 13, 4:46 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 13, 4:46 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Gray ME
546 PM EDT Wed Sep 13 2023
.SYNOPSIS...
A slow-moving front brings scattered showers and perhaps a
thunderstorms to the area today. Drier weather arrives for the
second half of the week while a significant long period
southeasterly swell builds into the Gulf of Maine. Increasing
northerly winds then begin on Friday and continue through
Saturday evening as what is now Hurricane Lee moves into the
Gulf of Maine. Depending on the track of this system, heavy
rainfall and storm surge are also possible. Quieter conditions
will then return late this weekend through early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An upper level trough and a slow moving cold front will combine
to produce scattered showers and possibly a few thunderstorms
during the overnight hours. This will be the focusing mechanism
for the precipitation to continue at least for the first portion
of the night. Have kept the Flood Watches up for southern New
Hampshire as the latest HRRR continues to show rain entering
that location for several hours this evening in an area of high
PWat values. This location has been targeted with locally heavy
rainfall of recent.
Plenty of low level moisture will remain in place overnight with
no significant drying trend at least in the lower levels of the
atmosphere. Thus, fog will develop once again which is in good
agreement with the latest HREF solution.
Overnight lows will drop from the 50s north to the 60s in the
south. An upper level trough will continue to exit the region.
There may be sufficient instability for a brief shower over
central areas, however the vast majority of the time will be
dry.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Morning fog will mix out on Thursday leading to increasing
sunshine during the day. Drier air will enter the region with at
least partly sunny locations over the region.
More patchy fog will develop Thursday night as high pressure
builds into the region. It will be cooler with highs on in the
40s north to the 50s south. Surface dew points will be lowered
as well.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overview: Hurricane Lee will approach Northern New England from the
south on Friday before entering the Gulf of Maine by Saturday
afternoon. This system will bring dangerous conditions to the marine
waters. Strong northerly wind gusts are also likely, especially
along the coast. Locally heavy rainfall is also possible depending
on how close the system tracks to the coastline. This area of low
pressure will exit to the northeast by Sunday morning with high
pressure building in behind it, allowing for a return to tranquil
conditions.
Impacts: Hurricane Lee will bring life threatening conditions across
the marine waters with tropical storm force winds, large swells of
15-20 ft across the outer waters, dangerous rip currents, and beach
erosion. Minor to pockets of moderate coastal flooding due to around
2-3 ft of storm surge. Strong northerly winds are also likely along
the coast and potentially inland south of the mountains. This may
cause power outages, especially where the ground is saturated. In
addition, depending on the track of the system, locally heavy
rainfall is also possible which could cause some localized urban and
small stream flooding.
Forecast Details: Latest deterministic and ensemble based guidance
continues to show what is now Hurricane Lee moving northward before
it arrives southeast of Cape Cod by Friday evening. Following this,
an upper level shortwave trough will absorb the system and shift it
northwest towards Northern New England and Nova Scotia. During this
time period, it will be undergoing extra tropical transition, which
combined with an incoming jet will expand both the wind and rain
shields. The system will be weakening as it advances northward due
to increasing wind shear and cooler sea surface temperatures but it
will still likely be a strong end tropical storm by the time it
reaches our latitude. As a result, confidence remains high for life
threatening marine conditions over the waters with tropical storm
force northerly winds. There is some potential for locally higher
winds to near hurricane force across the eastern waters and
therefore in collaboration with the NHC and WFO Caribou, a hurricane
watch has been issued. A tropical storm watch has been issued for
the remaining coastal waters. Significant swells of 15-20 ft can be
expected across the outer waters with 6-8 ft across portions of the
bays. This will cause beach erosion and dangerous rip currents.
Latest guidance indicates the potential for 2-3 ft of storm surge
but thankfully astronomical tides are low and therefore only
expecting minor to pockets of moderate coastal flooding at this
time.
Along the coast strong northerly winds remain possible with gusts
between 40-60 mph, and therefore a tropical storm watch has been
issued for coastal ME and NH. Winds of this magnitude will have the
potential to produce power outages. There remains uncertainty in how
far inland the strong winds will extend but would still plan for
gusts up to around 40 mph. Higher winds can be expected across the
higher terrain. Locally heavy rainfall is also possible but
significant uncertainty remains in this and it will depend on the
eventual track of the system. Please continue to keep in mind though
that impacts will be felt potentially hundreds of miles away from
the actual center.
Low pressure will exit to the northeast Saturday night with tranquil
conditions returning Sunday, albeit breezy winds. High pressure
returns early next week.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Short Term...Areas of LIFR/IFR conditions are expected again
tonight with gradual improvement from west to east Thursday
morning. VFR prevails on Thursday with light westerly winds.
Some LIFR and IFR conditions will redevelop tonight in patchy
fog.
Long Term...Deteriorating flight conditions Friday night with
increasing N winds to 20-25 kts with gusts up to 40 kts possible
by early Saturday through Saturday evening, especially along the
coast. RA is also possible during this period with lower
ceilings. Winds relax Saturday night through Sun as low pressure
exits to the NE and high pressure builds in.
&&
.MARINE...
Short Term...A cold front gradually crosses the waters tonight
which will bring winds to the southwest, then west by
tomorrow, diminishing our marine fog. A long period swell
continues to build into the Gulf of Maine in the meantime,
building to as high as 4 to 6 feet over the outer waters Tuesday
night. Winds may gust as high as 25 kt.
Long Term...Tropical storm force winds likely across the waters
Friday night through Sat evening with hurricane force gusts
possible across the eastern waters. Seas of 15-20 ft across the
outer waters with 6-8 ft in portions of the bays. Tropical storm
and hurricane watches have been issued.
&&
.HYDROLOGY...Much of the region has been worked over with rain recently,
most notably southern New Hampshire where the flood potential is
highest. Once the front pushes east fall-like air will be
ushered into the region with PWATs dropping to ~0.5". This break
in the humidity is well timed as it will knock down any
tropical moisture moving north with Lee for the weekend.
With the expectation that Lee will have a large rain shield
showers could reach Maine and possibly parts of NH Friday
Night/Saturday. The rain chances drop off rapidly as you move
west as the drier airmass dominates. Based on the latest NHC
track the heaviest rainfall will be near the coast and
easternmost counties. Where rain does fall, topsoil moisture
will support little infiltration and it would be routed to
streams that are already elevated. Small stream flooding is
possible, but the rainfall appears insufficient to cause
flooding on any of the mainstem rivers at this time.
&&
.TIDES/COASTAL FLOODING...
Northeasterly winds increase Friday night in response to
tropical system Lee moving north well off the Eastern Seaboard.
Storm surge values do increase and approach 3 feet, but not
until Saturday morning which does not coincide with high tide.
Nevertheless, some coastal flooding and splash-over will be
possible Friday night if the wind fields increase faster then
expected.
Seas will continue to build on Saturday, as winds back to the
northwest before high tide. Splash-over and some coastal
flooding possible during this second high tide cycle late in
the day Saturday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Tropical Storm Watch for MEZ022>028.
High Rip Current Risk from Thursday morning through Thursday
afternoon for MEZ023>028.
NH...Tropical Storm Watch for NHZ014.
High Rip Current Risk from Thursday morning through Thursday
afternoon for NHZ014.
Flood Watch until 2 AM EDT Thursday for NHZ011>013-015.
MARINE...Hurricane Watch for ANZ150>152.
Tropical Storm Watch for ANZ153-154.
&&
NEAR/SHORT TERM...Cannon
LONG TERM...TubbsHazardous weather outlook, Sep 13, 5:51 AM EST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
651 AM EDT Wed Sep 13 2023
NHZ011>013-015-141100-
Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
651 AM EDT Wed Sep 13 2023
...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Although the track and intensity of Hurricane Lee remains uncertain,
there is increasing confidence for gusty winds and possible rain
from this system. Please monitor latest National Hurricane Center
Advisories and local forecast updates from our office in Gray heading
into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ023>028-NHZ014-141100-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
651 AM EDT Wed Sep 13 2023
This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.
.DAY ONE...Today and tonight.
Another slow-moving frontal system crosses the region today into
Thursday morning. Locally heavy rainfall is possible across the
region as this system passes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Long-period swell from Hurricane Lee continues to bring long period
swell into the Gulf of Maine. Potential for dangerous rip currents,
rough surf zones, and high surf will increase through the middle of
this week into the upcoming weekend.
Although the track and intensity of Hurricane Lee remains uncertain,
there is increasing confidence for gusty winds and possible rain
from this system. Please monitor latest National Hurricane Center
Advisories and local forecast updates from our office in Gray heading
into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-012>014-018>022-033-NHZ001>010-141100-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-
651 AM EDT Wed Sep 13 2023
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.
.DAY ONE...Today and tonight.
Another slow-moving frontal system crosses the region today into
Thursday morning. Locally heavy rainfall is possible across the
region as this system passes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Although the track and intensity of Hurricane Lee remains uncertain,
there is increasing confidence for gusty winds and possible rain
from this system. Please monitor latest National Hurricane Center
Advisories and local forecast updates from our office in Gray heading
into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-141100-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
651 AM EDT Wed Sep 13 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Long period swell and wave action from Hurricane Lee will build into
our coastal waters this week and weekend. Although the track and
intensity remain uncertain, there is growing confidence for a period
of strong northerly winds this weekend, with tropical storm
conditions possible. Please monitor latest National Hurricane Center
Advisories and local forecast updates from our office in Gray
heading into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Franklin
- When
- September 13, 7:30 PM EST to 8:30 PM EST
- Where
- Franklin County, 1.11 mi WNW of West Farmington to 0.85 mi WNW of West Farmington
- Cause
- Heavy Rain
- Reported by
- AWSS
- Coordinates
- 44.675, -70.191
Heavy rain caused a washout on Clover Mills Road.
Flash Flood, Franklin
- When
- September 13, 7:30 PM EST to September 20, 8:30 PM EST
- Where
- Franklin County, 1.63 mi ENE of Temple to 1.52 mi ENE of Temple
- Cause
- Heavy Rain
- Reported by
- AWSS
- Coordinates
- 44.690, -70.190
Heavy rain caused a washout on Porter Hill Road.
Flash Flood, Franklin
- When
- September 13, 7:30 PM EST to September 20, 8:30 PM EST
- Where
- Franklin County, 1.68 mi NNE of Fairbanks to 1.71 mi NNE of Fairbanks
- Cause
- Heavy Rain
- Reported by
- AWSS
- Coordinates
- 44.722, -70.136
Heavy rain caused a washout on Holley Road near Brown Road.
Flash Flood, Franklin
- When
- September 13, 7:58 PM EST to September 20, 8:30 PM EST
- Where
- Franklin County, 1.07 mi SW of West Farmington to 1.15 mi WSW of West Farmington
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.660, -70.187
Heavy rain caused a washout on Voter Hill Road in Temple.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 13, 20231 death · 2 injured · 1 event
- Flash Flood in Arizona, September 13, 2023$250,000 · 1 event
- Tornadoes and Flash Flooding in Rhode Island, September 13, 2023$36,000 · EF1 · 6 events
- Flash Flooding in Connecticut, September 13, 2023$75,000 · 12 events
- Flash Flooding and Hail in Utah, September 13, 2023$54,000 · 1 in hail · 6 events
- Tornado and Flash Flooding in Connecticut, September 13, 2023$13,000 · EF0 · 27 events
- Damaging Winds and Lightning Strikes in Georgia, September 13, 2023$33,000 · 50 kt wind · 5 events
- Flash Flooding in New Mexico, September 13, 2023$20,000 · 2 events
- Hail and Damaging Wind in Arizona, September 13, 2023$15,000 · 1 in hail · 2 events
- Flash Flooding in Connecticut, September 13, 20238 events
- Excessive Heat and Heat in Texas, September 13 to 15, 20237 events
- Waterspouts in Lake Michigan, September 13, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131279, 1131280, 1131281, 1131282.